Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Dodge City, KS

May 29, 20186 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2018, 6:42 PM CDT for 6 counties in Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 6:42 PM CDT (23:42 UTC)
Expired
May 29, 2018, 7:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:45 PM CDTHAIL 21 W Greensburg, KSCORRECTS PREVIOUS HAIL REPORT FROM 1 W GREENSBURG. 2 INCH HAIL PUBLIC REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:19 PM CDTTornado WatchSPC8 hr
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS53 KDDC 292342
SVRDDC
KSC007-025-033-047-097-151-300030-
/O.NEW.KDDC.SV.W.0159.180529T2342Z-180530T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT TUE MAY 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kiowa County in south central Kansas...
  Northwestern Barber County in south central Kansas...
  Comanche County in south central Kansas...
  Southeastern Edwards County in south central Kansas...
  Pratt County in south central Kansas...
  Northeastern Clark County in southwestern Kansas...

* Until 730 PM CDT

* At 641 PM CDT, a severe thunderstorm was located 7 miles south of
  Greensburg, moving east at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Pratt, Ashland, Coldwater, Greensburg, Haviland, Protection, Iuka,
  Preston, Cullison, Coats, Sitka, Sun City, Wilmore, Wellsford,
  Croft, Lake Coldwater, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

LAT...LON 3720 9980 3747 9959 3747 9956 3750 9956
      3773 9928 3782 9846 3700 9912
TIME...MOT...LOC 2341Z 271DEG 27KT 3750 9924 

HAIL...2.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
103 
WWUS53 KDDC 300021
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
721 PM CDT TUE MAY 29 2018

KSC047-300030-
/O.CAN.KDDC.SV.W.0159.000000T0000Z-180530T0030Z/
Edwards KS-
721 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDWARDS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3714 9959 3739 9931 3745 9927 3751 9919
      3776 9899 3782 9846 3700 9912
TIME...MOT...LOC 0020Z 245DEG 34KT 3774 9891 3702 9910 

$$

KSC007-025-033-097-151-300030-
/O.CON.KDDC.SV.W.0159.000000T0000Z-180530T0030Z/
Kiowa KS-Barber KS-Comanche KS-Pratt KS-Clark KS-
721 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...COMANCHE...PRATT AND
EAST CENTRAL CLARK COUNTIES...

At 720 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Byers to 8 miles southwest of
Aetna, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pratt, Coldwater, Haviland, Protection, Iuka, Preston, Cullison,
Coats, Sun City, Wilmore, Wellsford, Croft, Lake Coldwater, Belvidere
and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

LAT...LON 3714 9959 3739 9931 3745 9927 3751 9919
      3776 9899 3782 9846 3700 9912
TIME...MOT...LOC 0020Z 245DEG 34KT 3774 9891 3702 9910 

HAIL...1.50IN
WIND...60MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:35 PM CDT, 7 minutes earlier.

Area forecast discussion, May 29, 6:35 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
635 PM CDT Tue May 29 2018

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 111 PM CDT Tue May 29 2018

12Z meso models are not doing well with the convection earlier
this morning. The only model that seems to be trending towards a
more correct solution is recent versions of the HRRR. As such,
confidence in this forecast is medium at best. Vis satellite shows
a boundary across SE portions of the forecast area. This boundary
may have retreated back north all the way to KDDC as we have SE
winds now. Therefore, feel the best chance of severe is Dodge City
and points E and SE. Upscale growth should occur fairly rapidly
with this boundary. Main threats will be marginal severe wind and
hail. Any tornado potential would be located across the far SE,
if that. Again, confidence is lower this forecast... we will have
to see how this evolves. Heavy rain of 1-3" could be possible as
well, particularly towards Barber county.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 111 PM CDT Tue May 29 2018

There is a slight chance of storms mainly across the southern
zones tomorrow. Depending how short term convection evolves will
also determine what happens tomorrow. Confidence is low.

Beyond Wednesday, a dry and warm weather pattern is indicated by
the EC.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue May 29 2018

Scattered convection near HYS and east of DDC next few hours.
Thunderstorms expected to clear SW KS by 09z Wed. Additional
activity in SE Colorado may approach GCK overnight. Consensus of
short term models suggests IFR stratus will impact HYS and GCK by
12z Wed. Winds mainly light and variable outside of convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  89  63  92 /  50   0  20   0
GCK  59  88  61  92 /  10   0  20  10
EHA  60  88  60  95 /  10  10  40   0
LBL  61  89  63  94 /  10   0  30   0
HYS  59  88  63  91 /  70   0  10  10
P28  64  90  67  94 /  80   0  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 29, 3:31 AM CDT, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
331 AM CDT Tue May 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-301030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
331 AM CDT Tue May 29 2018 /231 AM MDT Tue May 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon through early
tonight. Tennis ball size hail or larger along with wind gusts of
60 to 70 mph and periods of very heavy rainfall will be possible
from these storms late today and early this evening. An isolated
tornado or two will also be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms may be possible near the Oklahoma
border Wednesday evening. Main hazards Wednesday night will be
heavy rainfall, hail up to golf balls, and wind gusts up to 60
mph.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm along and east of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 29, 6:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             KINGSDOWN               37.52N 99.76W
05/29/2018  E2.75 INCH       FORD               KS   LAW ENFORCEMENT

            BASEBALL SIZE HAIL.

0600 PM     HAIL             FORD                    37.64N 99.75W
05/29/2018  E2.75 INCH       FORD               KS   LAW ENFORCEMENT

            BASEBALL SIZE HAIL.

&&
Local storm report, May 29, 6:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          3 N ENSIGN              37.70N 100.23W
05/29/2018                   GRAY               KS   NWS EMPLOYEE

            TORNADO ON GROUND SEEN FROM OFFICE.

&&

RML
Local storm report, May 29, 6:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             BUCKLIN                 37.55N 99.63W
05/29/2018  E2.00 INCH       FORD               KS   PUBLIC

            2 INCH HAIL.

&&

RML
Local storm report, May 29, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 S CENTERVIEW          37.79N 99.27W
05/29/2018  E1.00 INCH       EDWARDS            KS   PUBLIC

            QUARTER SIZE HAIL.

&&

RML
Local storm report, May 29, 6:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 ENE MINNEOLA          37.47N 99.96W
05/29/2018  E1.50 INCH       CLARK              KS   PUBLIC

            PING PONG SIZE BY PUBLIC ON ROAD VIA SOCIAL
            MEDIA.

0615 PM     HAIL             3 ENE MINNEOLA          37.46N 99.96W
05/29/2018  E2.00 INCH       CLARK              KS   PUBLIC

            2 INCH HAIL BY PUBLIC ON ROAD.

&&
Local storm report, May 29, 6:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 W GREENSBURG          37.61N 99.30W
05/29/2018  E2.00 INCH       KIOWA              KS   PUBLIC

            2 INCH HAIL PUBLIC REPORT.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott55 min
May 28, 7:11 PM CDTTornado WarningDDCLane10 min
May 28, 7:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny, Stevens52 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 28, 7:37 PM CDTSevere Thunderstorm WarningDDCEllis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more53 min
May 28, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more54 min
May 28, 7:56 PM CDTAreal Flood WarningDDCLane, Scott3 hr
May 28, 8:03 PM CDTTornado WarningDDCHodgeman, Ness12 min
May 28, 8:07 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Seward, Stevens53 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
May 28, 8:22 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush, Trego29 min
May 28, 8:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Pawnee67 min
May 28, 8:50 PM CDTRiver Flood WarningDDCEllis, Trego28 hr
May 28, 8:50 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego55 min
May 28, 9:22 PM CDTFlash Flood WarningDDCEllis, Trego6 hr
May 28, 9:25 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade35 min
May 28, 9:41 PM CDTSpecial Weather StatementDDCSeward34 min
May 28, 10:01 PM CDTSpecial Weather StatementDDCClark, Meade29 min
May 28, 10:12 PM CDTSpecial Weather StatementDDCPawnee33 min
May 28, 10:15 PM CDTSpecial Weather StatementDDCSeward45 min
May 28, 10:40 PM CDTSpecial Weather StatementDDCClark50 min
May 29, 4:21 AM CDTRiver Flood WarningDDCTrego15 hr
May 29, 3:22 PM CDTSpecial Weather StatementDDCClark38 min
May 29, 3:37 PM CDTSpecial Weather StatementDDCHodgeman38 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman47 min
May 29, 4:02 PM CDTSpecial Weather StatementDDCClark58 min
May 29, 4:07 PM CDTSevere Thunderstorm WarningDDCClark, Comanche53 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Ness47 min
May 29, 4:30 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush45 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman54 min
May 29, 4:43 PM CDTTornado WarningDDCFord, Gray21 min
May 29, 4:51 PM CDTSevere Thunderstorm WarningDDCFord, Gray54 min
May 29, 4:54 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche51 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa43 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush48 min
May 29, 5:20 PM CDTSpecial Weather StatementDDCTrego55 min
May 29, 5:32 PM CDTTornado WarningDDCFord16 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa32 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningDDCFord45 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa, Pawnee, Stafford43 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa46 min
May 29, 6:00 PM CDTSpecial Weather StatementDDCPawnee60 min
May 29, 6:05 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa55 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford64 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningDDCEllis43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.